Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 394, NWS North Platte, NE

August 9, 2005Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2005, 5:31 PM CDT for Logan County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 5:31 PM CDT (22:31 UTC)
Expired
Aug 9, 2005, 5:56 PM CDT
In force
25 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Logan County, NE

The radar

The North Platte radar (KLNX), 43 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
741 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 092231
SVRLBF
NEC113-092300-
/O.NEW.KLBF.SV.W.0394.050809T2231Z-050809T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
531 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 600 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES NORTHEAST OF GANDY...OR ABOUT 12 MILES
  NORTHEAST OF STAPLETON...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF GANDY BY 600 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4173 10042 4141 10053 4140 10026 4173 10027

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 092248
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT TUE AUG 9 2005

NEC113-092300-
/O.CON.KLBF.SV.W.0394.000000T0000Z-050809T2300Z/
LOGAN NE-
547 PM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
EASTERN LOGAN COUNTY...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR GANDY...OR ABOUT NEAR STAPLETON...
MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEAST LOGAN COUNTY AT 600 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4173 10042 4141 10053 4140 10026 4173 10027

$$

KAR
000 
WWUS53 KLBF 092256
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT TUE AUG 9 2005

NEC113-092305-
/O.CAN.KLBF.SV.W.0394.000000T0000Z-050809T2300Z/
LOGAN NE-
555 PM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOGAN COUNTY IS
CANCELLED...

A THUNDERSTORM WILL CONTINUE TO MOVE SOUTHEAST OUT OF SOUTHEASTERN 
LOGAN COUNTY. BRIEF HEAVY RAIN AND PEA SIZE HAIL IS POSSIBLE. 

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4173 10042 4141 10053 4140 10026 4173 10027

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:55 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 1:55 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
155 PM CDT TUE AUG 9 2005

...MAIN FOCUS WILL BE PRECIPITATION AND MAX TEMPS...

.DISCUSSION...
WELL ADVERTISED PATTERN SHIFT IS UNDERWAY. GFS SHOWS A PRONOUNCED PNA
DEVELOPING THROUGH 120 HRS WHICH BECOMES BLOCKED. THE ECMWF...NAM AND
GFS ARE IN EXCELLENT AGREEMENT WITH THIS H5 PATTERN AT 168 HRS.
ALTHOUGH THIS PATTERN IS TYPICALLY A WINTER PATTERN AND PRODUCES COOL
WET WEATHER IT BEHAVES THE SAME IN SUMMER. PER PMDMRD THE 6 TO 14 DAY
OUTLOOK IS BELOW NORMAL TEMPS AND ABOVE NORMAL RAINFALL. THE DAYS 1-5
RAINFALL CHART SUGGESTS 1 TO 1.5 INCHES OF RAINFALL ACROSS ALL OF THE
FCST AREA. THUS THE TREND IN THE FCST IS FOR COOLER AND WETTER
CONDITIONS WITH TEMPS RUNNING 5 DEGREES BELOW NORMAL SAT THRU TUES
WITH CHC POPS EACH DAY. THE DETAILS ARE A BLEND OF NAM 2M TEMPS...
MET/MEX GUIDANCE AND NAM MODEL DATA FOR PCPN.

TONIGHT...PER RADAR MOISTURE IS POOLING NEAR KTIF AT 18Z...THIS FRONT
WILL DRIFT SOUTHWARD THIS AFTERNOON AND IGNITE VCNTY I-80/SW NEB AOA
22Z. VARIOUS INDICES SUGGEST AMPLE MOISTURE...LIFT AND INSTABILITY
WHILE WIND 30R75 STORM MOTION IS LESS THAN 10KTS. IN FACT THE FRONT
IS DRIFTING SE AT JUST 11KT INTO PROGRESSIVELY MORE UNSTABLE
ENVIRONMENT. EXPECT DISCRETE MULTI-CELL/LINEAR BEHAVIOR WITH PULSE
SEVERE WIND AND HAIL UNTIL SYSTEM BECOMES OUTFLOW DOMINANT
AFTER DARK. LOCALLY HEAVY RAINFALL IS LIKELY AS K INDICES RUN OVER
40 AND PWS AOA 1.5 INCHES.

WEDS...AM STRATUS...THEN E/SE THETA E ADVECTION TOWARD THE BLACK
HILLS SETS THE STAGE FOR LATE AFTN/EVENING MCS...SEE SWODY2.

THURS...ANOTHER MCS FIRES OFF THE BLACK HILLS AND MOVES E-SE THRU
NORTHERN ZONES.

FRIDAY...YES ANOTHER BANGER. SFC LOW AND ATTENDANT COLD FRONT
SIMILAR TODAY IGNITES MORE TSRA ACTIVITY ACROSS CNTL/SRN ZONES.

SATURDAY-TUESDAY...GENERALLY FOLLOW THE NAM. SFC FRONT IS S OF THE
FCST AREA.  WINDS ALOFT REMAIN STRONG. MOISTURE AT ALL LEVELS IS
AMPLE FOR SCATTERED TSRA ACTIVITY ACROSS SOME PORTION OF THE FCST
AREA. ACTIVITY IS GENERALLY ELEVATED AS THE FCST AREA REMAINS IN THE
COOL SECTOR. HISTORICALLY...MODELS HAVE VERY POOR SKILL WITH ELEVATED
CONVECTION SO BLENDED CHC/SLGT CHC POPS THROUGHOUT THE FCST AREA
DURING THIS TIME FRAME.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Aug 9, 3:26 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT TUE AUG 9 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
326 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT IS LIKELY THIS EVENING ALONG AND AHEAD OF A
COLD FRONT DRAPED THROUGH THE OUTLOOK AREA. BEST CHANCES FOR ACTIVITY
WILL BE SOUTH AND EAST OF A LINE FROM OGALLALA TO BUTTE. HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH STRONG WINDS
AND HAIL. A FEW STORMS MAY PRODUCE SEVERE WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY AS A COOLER AND MORE ACTIVE
WEATHER PATTERN TAKES HOLD. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN NORTH PLATTE.

JMC

In the hours before

Local storm report, Aug 9, 3:18 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             6 S EWING               42.17N 98.34W
08/09/2005  0.75 INCH        HOLT               NE   PUBLIC

&&

JSWEET
Local storm report, Aug 9, 3:44 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             14 NW BARTLETT          42.03N 98.74W
08/09/2005  1.25 INCH        WHEELER            NE   PUBLIC

&&

JSWEET
Special weather statement, Aug 9, 4:53 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 PM CDT TUE AUG 9 2005

NEZ027>029-037-038-057>059-069>071-100500-
CHASE NE-CUSTER NE-FRONTIER NE-GARFIELD NE-HAYES NE-KEITH NE-
LINCOLN NE-LOGAN NE-LOUP NE-PERKINS NE-WHEELER NE-
INCLUDING THE CITIES OF...ARNOLD...BROKEN BOW...BURWELL...CURTIS...
GRANT...HAYES CENTER...IMPERIAL...NORTH PLATTE...OGALLALA...
STAPLETON AND TAYLOR
453 PM CDT TUE AUG 9 2005

...SEVERE THUNDERSTORM WATCH NUMBER 709 VALID UNTIL MIDNIGHT CDT (11
PM MDT) FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS ISSUED A
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT CDT (11 PM MDT).
THE COUNTIES INCLUDED IN THE WATCH ARE...CHASE...CUSTER...
FRONTIER...GARFIELD...HAYES...KEITH...LINCOLN...LOGAN...LOUP...
PERKINS...AND WHEELER.

PERSONS IN THE WATCH AREA SHOULD CONTINUE TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST FORECASTS...WARNINGS...
AND STATEMENTS.

KAR
Local storm report, Aug 9, 4:55 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             13 ENE BURWELL          41.85N 98.90W
08/09/2005  0.88 INCH        GARFIELD           NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:02 PM CDTSevere Thunderstorm WarningLBFHolt54 min
Aug 9, 3:40 PM CDTSevere Thunderstorm WarningLBFWheeler65 min
Aug 9, 4:00 PM CDTSevere Thunderstorm WarningLBFGarfield60 min
Aug 9, 4:15 PM CDTSevere Thunderstorm WarningLBFBlaine60 min
Aug 9, 4:34 PM CDTSevere Thunderstorm WarningLBFCuster56 min
Aug 9, 4:58 PM CDTSevere Thunderstorm WarningLBFGarfield46 min
Aug 9, 5:00 PM CDTSevere Thunderstorm WarningLBFLincoln60 min
Aug 9, 5:23 PM CDTSevere Thunderstorm WarningLBFBlaine67 min
Aug 9, 5:54 PM CDTTornado WarningLBFBlaine23 min
Aug 9, 6:00 PM CDTSevere Thunderstorm WarningLBFLincoln30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.